Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2017, 5:13 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 5:13 PM MDT (23:13 UTC)
- Expired
- May 16, 2017, 6:15 PM MDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 155 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:36 PM MDT | TORNADO | 5 Wsw Brandon, NE | BRIEF TORNADO EMBEDDED IN RAIN. VISIBLE FOR LESS THAN A MINUTE. NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WUUS53 KLBF 162313
SVRLBF
NEC029-135-170015-
/O.NEW.KLBF.SV.W.0023.170516T2313Z-170517T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
513 PM MDT TUE MAY 16 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Western Perkins County in southwestern Nebraska...
Northwestern Chase County in southwestern Nebraska...
* Until 615 PM MDT
* At 512 PM MDT, a severe thunderstorm was located near Venango, or
14 miles northeast of Holyoke, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Venango, Lamar and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4049 10204 4094 10205 4100 10186 4100 10184
4060 10180
TIME...MOT...LOC 2312Z 235DEG 13KT 4074 10212
HAIL...1.00IN
WIND...60MPH
$$
CDC3 follow-up statements
924
WWUS53 KLBF 162337
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
537 PM MDT TUE MAY 16 2017
NEC029-135-170015-
/O.CON.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Perkins NE-Chase NE-
537 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN PERKINS AND NORTHWESTERN CHASE COUNTIES...
At 536 PM MDT, a severe thunderstorm was located over Venango, or 15
miles west of Grant, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Venango and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4094 10205 4100 10186 4100 10184 4062 10180
4059 10204
TIME...MOT...LOC 2336Z 235DEG 13KT 4079 10202
HAIL...0.75IN
WIND...60MPH
$$
CDC626
WWUS53 KLBF 162355
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
555 PM MDT TUE MAY 16 2017
NEC029-170004-
/O.CAN.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Chase NE-
555 PM MDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for
Northwestern Chase County.
LAT...LON 4094 10205 4100 10186 4100 10184 4081 10182
4080 10181 4070 10181 4070 10203
TIME...MOT...LOC 2354Z 235DEG 13KT 4083 10195
$$
NEC135-170015-
/O.CON.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Perkins NE-
555 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR WESTERN PERKINS COUNTY...
At 554 PM MDT, a severe thunderstorm was located near Venango, or 11
miles west of Grant, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4094 10205 4100 10186 4100 10184 4081 10182
4080 10181 4070 10181 4070 10203
TIME...MOT...LOC 2354Z 235DEG 13KT 4083 10195
HAIL...0.75IN
WIND...60MPH
$$
CDC731
WWUS53 KLBF 170019
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
619 PM MDT TUE MAY 16 2017
NEC135-170027-
/O.EXP.KLBF.SV.W.0023.000000T0000Z-170517T0015Z/
Perkins NE-
619 PM MDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PERKINS COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
southwestern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central Perkins County in southwestern Nebraska until 7 pm.
LAT...LON 4094 10205 4100 10186 4100 10184 4081 10182
4080 10181 4070 10181 4070 10203
TIME...MOT...LOC 0017Z 235DEG 13KT 4088 10186
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:39 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 16, 1:39 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service North Platte NE 239 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue May 16 2017 Strong shortwave currently seen in water vapor imagery is tracking northeast across New Mexico. A stationary front is located across KS. As this shortwave tracks northeast toward eastern Colorado and Western Kansas, a surface low will deepen across eastern Colorado tonight. This will cause the warm front to lift northward into far southwest ans southern Nebraska by late this evening. This would be the area of concern for possible surface based convection developing this evening, and it is possible that an isolated tornado could develop in addition to damaging winds and large hail. Farther north mid level warm air advection will be strong with more elevated thunderstorm activity. These still could pose the risk for isolated large hail and strong wind gusts. Late tonight the shortwave will become negatively tilted and form a tight closed upper low. It appears southwest Nebraska will be in the favored location for a deformation zone of locally heavy rain on the immediate northwest side of the upper low, and have added the mention of heavy rain to the forecast. Upper low moves into eastern Nebraska during the day Wednesday, with continued wrap around light to moderate rain continuing during the morning hours across southwest Nebraska, and through much of the day across northern Nebraska. Winds will increase from the northwest on backside of the surface low, with some gusts to 30 mph likely. Total rainfall for tonight through Wednesday should generally range between 0.50 to 1.50 inches, with a few spots possibly receiving 2.00 inches. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue May 16 2017 The large scale pattern will be fairly amplified at the beginning of the period with cyclonic flow aloft and two closed lows. A mid-level closed low is expected to be located over southern ID/northern UT and another one is expected to be located in the Middle Missouri Valley early Wednesday Night. The former low will track into the aforementioned area from the Pacific Northwest Tuesday Night and Wednesday. The latter upper low will be lifting northeast into the Upper Great Lakes and weakening into an open wave early Thursday. A broad trough will persist aloft Thursday through Friday. The trough will initially be over the Northern Rockies-Central Great Basin-Southwest US and will then move eastward into the Central/Southern Rockies and High Plains Friday. A pair of disturbances will affect the region Thursday afternoon-Friday wherein two shortwave troughs will rotate around. Overall, increased chances for precipitation are expected Thursday afternoon through Friday. Of note, there will be chances for rain/snow mix, possible all snow, late Thursday into early Friday morning given thermal profiles over portions of Sheridan Co and extreme western Cherry county. However, little accumulation is expected. Beyond Friday, chances for precipitation will be trending downward late through Saturday. The closed low initially over the Central High Plains Friday night is forecast to lift northeastward into the MN Arrowhead region sometime Sunday. However, there are differences in phase and amplitude with this evolution beyond Friday night. Another concern in the extended revolves around temperatures with respect to the potential for frost mainly over the eastern Neb Panhandle and northwest NEB with the best potential Saturday morning at this time. While temperatures approach 30 F Saturday morning, winds will be a concern with light breezes expected. Frost may be a concern again Sunday morning in portions of northwest NEB. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 230 PM CDT Tue May 16 2017 Update: The main aviation concerns the next 24 hours continue to revolve around thunderstorms and ceilings/visibilities. Latest satellite imagery now shows mid-level clouds from far east central CO to western KS into southwest and south central NEB. Elsewhere, low-level clouds are present over portions of north central NEB and northwest NEB. Storms have developed in northeast CO and southwest WY, of which these storms are expected to impact portions of the NEB Panhandle over the next three hours. Otherwise, additional thunderstorm development is expected between 4 and 7 PM CDT with the best chances for storm impacting the KLBF terminal shortly thereafter. Low-end VFR ceilings are expected in southwest NEB much of tonight (less than 7 kft). Of note, MVFR ceilings may impact KLBF terminal late tonight, however, confidence not high enough to include in the TAF at this time. At KVTN terminal, the best window for thunderstorms/showers is later, more so near and after 10 PM CDT. Of which, they are expected to see sub-VFR ceilings tonight. Also, sub-VFR visibilities are expected at times tonight into tomorrow given the potential for heavy rain showers in this time period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...ET AVIATION...ET
Hazardous weather outlook, May 16, 2:04 PM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 304 PM CDT Tue May 16 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-172015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong and severe thunderstorms are expected to develop across western and north central Nebraska. Storm activity will likely persist until midnight or later. Large hail and damaging winds are the main threats. Heavy rainfall appears likely across areas 50 miles north or south of Interstate 80. Rainfall near 3 inches falling over several hours in some areas may produce minor flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday into Wednesday evening across western and north central Nebraska. At this time, the threat for severe storms is low. Much colder air will push into western Nebraska Friday. By Friday night, temperatures may approach the freezing mark in the western sandhills and the eastern Nebraska panhandle. Frost will be possible in these areas early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later this afternoon into the evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, May 16, 3:11 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 22 SSE GORDON 42.51N 102.04W
05/16/2017 E0.88 INCH CHERRY NE PUBLIC
DELAYED REPORT
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:15 PM MDT | Special Weather Statement | LBF | Custer | 45 min |
| May 15, 8:42 PM MDT | Special Weather Statement | LBF | Chase, Hayes | 48 min |
| May 15, 9:00 PM MDT | Special Weather Statement | LBF | Wheeler | 45 min |
| May 15, 9:15 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 45 min |
| May 15, 9:28 PM MDT | Special Weather Statement | LBF | Holt | 47 min |
| May 15, 9:36 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 24 min |
| May 15, 9:41 PM MDT | Special Weather Statement | LBF | Perkins | 49 min |
| May 15, 9:52 PM MDT | Special Weather Statement | LBF | Hayes | 38 min |
| May 15, 9:55 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 35 min |
| May 15, 10:21 PM MDT | Special Weather Statement | LBF | Keith, Perkins | 39 min |
| May 15, 10:35 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
| May 15, 10:37 PM MDT | Special Weather Statement | LBF | Lincoln | 53 min |
| May 15, 10:46 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| May 15, 11:28 PM MDT | Special Weather Statement | LBF | Sheridan | 47 min |
| May 16, 12:01 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| May 16, 12:38 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 37 min |
| May 16, 5:30 PM MDT | Special Weather Statement | LBF | Deuel | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.